Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Denver/Boulder, CO

May 22, 2004Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2004, 8:19 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 8:19 PM MDT (02:19 UTC)
Expired
May 22, 2004, 9:00 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 85 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2241 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 230219 CCA
SVRBOU
COC039-073-230300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TO INCLUDE LIMON
NATIONAL WEATHER SERVICE DENVER CO
816 PM MDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  NORTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  THIS INCLUDES THE CITY OF LIMON

* UNTIL 900 PM MDT

* AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF LIMON...MOVING EAST AT 
  25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GENOA 
AND LIMON.

HAIL UP TO ONE AND A HALF INCHES IN DIAMETER WAS REPORTED 13 MILES 
SOUTH OF AGATE AT 815 PM. IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3942 10387 3928 10393 3925 10339 3952 10346

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:25 PM MDT, 5 hours 54 minutes earlier.

Area forecast discussion, May 22, 2:25 PM MDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT SAT MAY 22 2004

.SHORT TERM...SVR TSTMS CONTG IN THE ERN PLAINS ATTM PRECLUDE A
LENGTHY AFD THIS AFTERNOON.  SWLY FLOW ALF IS MIXING DOWN INTO THE
FOOTHILLS ALREADY...THIS PUSH OF DRIER DOWNSLOPING AIR WL MOVE EWD
ACRS THE CWFA OVERNIGHT.  THE MESOETA AND OTHER MDLS HAVE BEEN FAR
TOO AGGRESSIVE SCOURING SFC DWPTS OUT OF THE ERN PLAINS THE PAST FEW
DAYS.  HWVR...THE SWLY FLOW...SUBSIDENCE AND AN ABSCENCE OF ANY
UPPER LVL SUPPORT FOR CONVECTION PROVIDE ENUF EVIDENCE THAT TSTMS WL
INDEED OCCUR EAST OF THE CWFA TMRW.  WINDS ALF INCRS HEADING INTO
SUNDAY AND AFTN RH WL BE QUITE LOW IN THE FOOTHILLS.  WL HOLD OFF
WITH FIRE WX HIGHLIGHTS FOR NOW AS SOME OF THE EXPECTED WINDY AREAS
FOR TMRW HV RECEIVED A LTL PCPN THIS AFTN.  TEMPS WL BE WRMR WITH
SLY WINDS XPCTD IN THE PLAINS.

.LONG TERM DISCUSSION...MAIN UPPER TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS SUNDAY NIGHT AND MONDAY...EFFECTIVELY PUSHING A WEAK
FRONT THROUGH NORTHEAST COLORADO.  AIRMASS COOLER AND TURNING MORE
MOIST ONCE AGAIN BEHIND THE FRONT.  HOWEVER...INSTABILITY WILL
PROBABLY BE LACKING TO PRODUCE BIG STORMS.  GOING LIMITED POPS SEEM
REASONABLE.  NOT MUCH CHANGES FOR TUESDAY ALTHOUGH COULD BE SEVERAL
DEGREES COOLER DEPENDING ON AMOUNT OF STRATUS ACROSS THE PLAINS...
WHICH THERE SHOULD BE PLENTY OF CONSIDERING MOIST UPSLOPE FLOW
PERSISTING THROUGH MONDAY NIGHT AND TUESDAY.  DRIER DOWNSLOPE FLOW
STILL EXPECTED WEDNESDAY SO A DRY AND WARMER DAY WITH MORE SUNSHINE.

UPPER TROUGH WHICH HAS BEEN OVER THE WESTERN US FOR THE PAST SEVERAL
DAYS SHOWS SIGNS OF MOVING BY THURSDAY ACCORDING TO THE 00Z GFS. 00Z
GFS SHOWS PART OF THIS TROUGH MOVING ACROSS SOUTHEASTERN COLORADO
THURSDAY AFTERNOON. HOWEVER...LATEST GFS RUNS TRENDING FURTHER
WEST...WHILE ECMWF KEEPS THE LOW OFF THE COAST OF CALIFORNIA AND
THEN SHEARS IT OUT BY THURSDAY MORNING. THINK THAT 00Z GFS IS MUCH
TOO PROGRESSIVE. THEREFORE...WILL GO WITH THE 12Z GFS RUN. THIS RUN
SHOWS THE UPPER LOW WEAKENING AS IT EJECTS ACROSS COLORADO AS AN
OPEN TROUGH THURSDAY NIGHT INTO FRIDAY. IN ADDITION...ANOTHER UPPER
TROUGH DEEPENS OVER THE WEST ON FRIDAY. THIS TROUGH IS PROGGED TO
MOVE ACROSS THE STATE ON SATURDAY. HOWEVER...TIMING OF THESE TROUGHS
IS STILL IN QUESTION AND MAY BE SLOWER IF MODELS CONTINUES TO TREND
FURTHER TO THE WEST. WITH SOME UNCERTAINTY STILL REMAINING IN THE
MODELS HAVE NOT MADE ANY MAJOR CHANGES TO THE FORECAST. HOWEVER HAVE
ADDED LOW POPS FOR FRIDAY AND SATURDAY CONSIDERING POTENTIAL FOR
FRONTAL AND TROUGH PASSAGE.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH THROUGH 7 PM FOR
THE EASTERN PLAINS...ZONES 42>46 AND 48>51.

&&

046/BARJENBRUCH/KALINA
Hazardous weather outlook, May 22, 10:47 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SAT MAY 22 2004

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT SURFACE MOISTURE HAS CREPT BACK INTO THE NORTHEASTERN
PLAINS THIS MORNING...MAKING THE ATMOSPHERE MORE CONDUCIVE FOR
AFTERNOON THUNDERSTORM ACTIVITY.  THE THUNDERSTORMS WILL FIRST
DEVELOP OVER THE FOOTHILLS THIS MORNING AND WILL MIGRATE EASTWARD
INTO THE PLAINS BY EARLY AFTERNOON.  AN UPPER LEVEL DISTURBANCE
ALONG WITH NEARBY JET ENERGY WILL HELP FURTHER SPAWN THUNDERSTORM
ACTIVITY THIS AFTERNOON.  THERE IS A THREAT OF SEVERE STORMS EAST OF
I-25 AFTER 1 PM WITH THE PRIMARY THREAT BEING LARGE HAIL.  THE AREA
WITH THE BEST CHANCE OF SEEING SEVERE WEATHER WILL ROUGHLY BE IN A
LINE FROM FORT LUPTON EXTENDING NORTHEASTWARD ALONG I-76.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS JUST A SLIGHT RISK OF THUNDERSTORMS FROM TIME TO TIME NEXT
WEEK.  THE THREAT OF ANY SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM.

In the hours before

Local storm report, May 22, 3:12 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             STERLING                40.65N 103.21W
05/22/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

0244 PM     HAIL             WILLARD                 40.55N 103.48W
05/22/2004  1.75 INCH        LOGAN              CO   LAW ENFORCEMENT

&&

FB
Local storm report, May 22, 3:27 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
327 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          3 SE PADRONI            40.74N 103.13W
05/22/2004                   LOGAN              CO   AMATEUR RADIO

            BRIEF TOUCHDOWN

0307 PM     HAIL             STERLING                40.65N 103.21W
05/22/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

0244 PM     HAIL             WILLARD                 40.55N 103.48W
05/22/2004  1.75 INCH        LOGAN              CO   LAW ENFORCEMENT

&&

FB
Local storm report, May 22, 3:29 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          3 SE PADRONI            40.74N 103.13W
05/22/2004                   LOGAN              CO   TRAINED SPOTTER

            BRIEF TOUCHDOWN

0307 PM     HAIL             STERLING                40.65N 103.21W
05/22/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

0244 PM     HAIL             WILLARD                 40.55N 103.48W
05/22/2004  1.75 INCH        LOGAN              CO   LAW ENFORCEMENT

&&

FB
Local storm report, May 22, 4:00 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     5 S SEDGWICK            40.86N 102.53W
05/22/2004  60 MPH           SEDGWICK           CO   TRAINED SPOTTER

            UNABLE TO OPEN HOUSE DOOR

0320 PM     TORNADO          3 SE PADRONI            40.74N 103.13W
05/22/2004                   LOGAN              CO   TRAINED SPOTTER

            BRIEF TOUCHDOWN

0307 PM     HAIL             STERLING                40.65N 103.21W
05/22/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

0244 PM     HAIL             WILLARD                 40.55N 103.48W
05/22/2004  1.75 INCH        LOGAN              CO   LAW ENFORCEMENT

&&

FB
Local storm report, May 22, 4:22 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             SW HOLYOKE              40.58N 102.30W
05/22/2004  0.75 INCH        PHILLIPS           CO   TRAINED SPOTTER

0357 PM     TSTM WND GST     5 S SEDGWICK            40.86N 102.53W
05/22/2004  60 MPH           SEDGWICK           CO   TRAINED SPOTTER

            UNABLE TO OPEN HOUSE DOOR

0320 PM     TORNADO          3 SE PADRONI            40.74N 103.13W
05/22/2004                   LOGAN              CO   TRAINED SPOTTER

            BRIEF TOUCHDOWN

0307 PM     HAIL             STERLING                40.65N 103.21W
05/22/2004  1.75 INCH        LOGAN              CO   TRAINED SPOTTER

0244 PM     HAIL             WILLARD                 40.55N 103.48W
05/22/2004  1.75 INCH        LOGAN              CO   LAW ENFORCEMENT

&&

FB
Special weather statement, May 22, 5:38 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT SAT MAY 22 2004

COZ042>046-048>051-230038-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-NORTH AND NORTHEAST
ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-LOGAN COUNTY-
WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
538 PM MDT SAT MAY 22 2004

...TORNADO WATCH NUMBER 249 CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF
NORTHEASTERN COLORADO HAS BEEN CANCELLED. THE THUNDERSTORMS THAT
PRODUCED SEVERE WEATHER THIS AFTERNOON HAVE MOVED INTO SOUTHWESTERN
NEBRASKA.

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:16 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.